Loperamide Addiction and Abuse

Loperamide Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Table of Contents
Loperamide is a generic medication sold under the brand name Imodium. It is available both over-the-counter and by prescription. Despite the fact that it is commonly available, the United States Food and Drug Administration (FDA) has strongly urged loperamide manufacturers to make changes to their labeling. So, what is it about a seemingly harmless medicine that is causing so much concern? What is loperamide and why is the FDA focusing its attention on the drug?

What is Loperamide Used For?

Loperamide is commonly found in brand-name drugs such as Imodium and its variations. Loperamide is an anti-diarrhea medicine available for purchase over-the-counter that treats acute diarrhea. Acute diarrhea, which can include traveler’s diarrhea, is characterized by loose stools lasting less than two weeks. There is a prescription version of loperamide available as well. Prescription loperamide may be prescribed for the treatment of ongoing diarrhea associated with inflammatory bowel disease. It can also be prescribed for patients who have undergone ileostomies. Loperamide is classified as an antidiarrheal agent that ultimately decreases movement of the intestines and slows down overactivity caused by irritation. The drug decreases both the movement of the bowel and the frequency of bowel movements.

Loperamide is available in a liquid, tablet, or capsule form. If someone is using over-the-counter loperamide, they will usually take it after they experience a loose bowel movement. Prescription loperamide, on the other hand, may be used at a certain time each day. The primary side effects of loperamide, when used as instructed, are fatigue and constipation.

What Is Loperamide
So why is a commonly used drug being targeted by the FDA? Loperamide abuse is directly linked to the opioid epidemic in the United States. Opioids, a class of narcotic drugs that include prescription pain medicines and heroin, are highly addictive. In the 1990s and early 2000s, doctors were prescribing opioids without understanding the severe risk for addiction that they bring. There are now millions of people who abuse and are addicted to these drugs. Public and private agencies have been working to find solutions to the opioid epidemic, with little luck so far.

Loperamide abuse is a direct result of the opioid epidemic. The maximum recommended daily dose for over-the-counter loperamide is 8 mg each day and 16 mg each day for prescription loperamide. However, people have discovered that when taken at very high doses, loperamide can bring similar effects to those of opioids. Loperamide abuse has become so pervasive and problematic it is being dubbed the “poor man’s methadone.” People will buy huge quantities of loperamide since it is readily available and inexpensive. They can then take anywhere from 50 to 400 pills in one day in order to achieve a sense of euphoria similar to that which one experiences from the use of opioids, such as oxycodone and heroin.

There is another way that loperamide abuse relates to the opioid epidemic: some people may be using loperamide as a way to self-medicate and to avoid symptoms of opioid withdrawal. Rather than using loperamide to simulate the high that they get from abusing opioids, people take loperamide as a way to treat a physical dependence to opiods. Unfortunately, using loperamide as a replacement for opioids requires very high doses of the drug, which can lead to an overdose.

Since loperamide can cross the blood-brain barrier and, when taken in high doses, is an opioid agonist, there is a significant potential for loperamide abuse. Along with that abuse potential comes dangerous and sometimes deadly risks. A loperamide overdose can cause a heart attack or arrhythmia, dysfunction of the kidneys or liver, slowed or stopped breathing, urinary retention, and intestinal dysfunction. There have been dozens of reported heart problems associated with loperamide, and that number is likely to spike significantly as a result of loperamide abuse and addiction. Signs that someone is experiencing cardiac effects related to loperamide abuse include fainting, irregular or rapid heartbeat, or unconsciousness.

As a result of the widespread loperamide abuse in the United States, the FDA has recently announced new restrictions on the packaging of loperamide. Loperamide drug manufacturers are being asked to alter their labeling in order to reflect the drug’s potential for abuse and addiction. There are efforts being made to not only change labeling, but to limit the number of tablets in a package, and restrict how much medication can be purchased at a time. Loperamide is often sold in large bottles online and, in response, there is a push to prohibit this type of sale.

While loperamide abuse may begin as an attempt to stop opioid withdrawal symptoms, when used at high doses it can also cause a physical dependence to develop. Loperamide withdrawal symptoms are the same as those experienced with opioid withdrawal. These symptoms include nausea, vomiting, anxiety, irritability, depression, cramps, diarrhea, yawning, sweating, and aches and pains.

There is an unfortunate misconception that because loperamide is available over the counter, it’s safe. However, there is a potential for loperamide abuse and it is possible to become addicted to the drug. In addition, overdosing is likely due to the extremely high dosage that is required for one to experience opioid-like effects. If you or a loved one is struggling with opioids or loperamide abuse, please contact The Recovery Village. We have the people and resources to help you make a real, sustainable change through recovery.

What Is Loperamide? | Loperamide Abuse and Abuse Potential
1 (20%) 1 vote